Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 115, NWS Springfield, MO

July 30, 2009Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 2009, 8:25 AM CDT for Newton County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2009, 8:25 AM CDT (13:25 UTC)
Expired
Jul 30, 2009, 10:53 AM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:35 AM CDTFLASH FLOODStark City, MOLOW WATER CROSSING NEAR THE INTERSECTION OF ROUTE 86 AND HIGHWAY O IS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 301325
FFWSGF
MOC145-301700-
/O.NEW.KSGF.FF.W.0115.090730T1325Z-090730T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 AM CDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL NOON CDT.

* AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF HEAVY RAIN PRODUCING THUNDERSTORMS EXTENDING FROM       
  SENECA TO NEOSHO TO NEWTONIA MOVING SLOWLY TO THE NORTH AT 10 MPH. 
  THE COOPERATIVE WEATHER OBSERVER AT SENECA REPORTED 1.60 INCHES OF 
  RAIN DURING THE PAST HOUR. RAINFALL RATES OF TWO INCHES PER HOUR  
  WILL BE POSSIBLE OVER PORTIONS OF THE WARNING AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THE CITY OF NEOSHO   
  WILL LIKELY EXPERIENCE FLOODED ROADWAYS FROM THIS RAINFALL. 

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
ROUTE CC AT LOST CREEK JUST SOUTH OF RACINE...
ROUTE W AT SHOAL CREEK NEAR RITCHEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3676 9462 3706 9462 3706 9410 3705 9406
      3675 9408

$$

DSA
1 follow-up statement
000 
WGUS73 KSGF 301553
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT THU JUL 30 2009

MOC145-301600-
/O.CAN.KSGF.FF.W.0115.000000T0000Z-090730T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-
1053 AM CDT THU JUL 30 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NEWTON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
FLOODING HAS NOT BEEN REPORTED TO THE NEWTON COUNTY EMERGENCY 
MANAGEMENT OFFICE. ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED 
TODAY.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL 
LAW ENFORCEMENT AGENCY.

LAT...LON 3676 9462 3706 9462 3706 9410 3705 9406
      3675 9408

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 7:56 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 30, 7:56 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 AM CDT THU JUL 30 2009

...UPDATE TO AVIATION...

.UPDATE...

A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ALONG
FRONTAL BOUNDARY THAT EXTENDS NEAR THE INTERSTATE 44 CORRIDOR.
THIS DEVELOPMENT HAS BEEN AIDED BY UPPER LEVEL SHORTWAVE AND AN
INCREASE IN 700MB WIND NOTED BY CONWAY PROFILER. GRIDS HAVE BEEN
ADJUSTED TO RAISE POPS TO LIKELY THIS MORNING ALONG AND SOUTH OF
INTERSTATE 44. WILL HAVE TO MONITOR THE POTENTIAL OF FLOODING NEAR
THE BOUNDARY AS SHOWERS AND THUNDERSTORMS TRAIN AND DUE TO HIGH
RAINFALL RATES OVER A SATURATED SOIL.

A COLD FRONT LOCATED IN EAST KANSAS WILL MOVE INTO THE OZARKS LATE
THIS MORNING AND MOVE THROUGH SOUTH CENTRAL MISSOURI LATE THIS
AFTERNOON. ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE.

ANGLE

&&

.DISCUSSION...

CURRENTLY...MONITORING TWO AREAS OF DISTURBED WEATHER. THE FIRST
TO THE SOUTH AND SOUTHWEST WHERE A SOUTHERN STREAM WAVE HAS
INSTIGATED AN MCS ACROSS S OK/N TX. THE SECOND IS WITH A WAVE
MOVING THROUGH THE NORTHERN STREAM ACROSS THE UPPER MIDWEST...
WHERE WIDELY SCATTERED SHRA/TSRA HAVE BEEN OBSERVED. OUR NECK OF
THE WOODS IS LOCATED BETWEEN THESE TWO FEATURES. SPORADIC
SHRA/TSRA DEVELOPMENT HAS BEEN OBSERVED IN A REGION OF WEAK
ISENTROPIC UPGLIDE...THOUGH COVERAGE OVER THE PAST HOUR OR TWO HAS
BEEN SPARSE. TEMPERATURES UNDER VARIABLE CLOUD COVERAGE RANGE FROM
THE MID 60S IN CENTRAL MO TO THE LOWER 70S OVER SOUTH CENTRAL MO.

TODAY...HAVE DROPPED POPS QUITE A BIT...ESPECIALLY ALONG AND NW OF
THE I44 CORRIDOR. THE BULK OF THE RAINFALL WILL BE ASSOCIATED
WITH THE CONVECTIVE COMPLEX OVER OK/TX...WHICH WILL MOVE EAST
SOUTHEAST AND REMAIN TO OUR SOUTH. A COLD FRONT WILL ENTER FROM
THE NORTHWEST THIS MORNING AS THE DISTURBANCE MOVING ACROSS THE
UPPER MIDWEST ENTERS THE GREAT LAKES REGION. THIS FRONT WILL
STEADILY MOVE ACROSS THE AREA TODAY AND ANY PROSPECTS FOR PRECIP
WILL BE ALONG THIS FRONT. SOME SCT SHRA/TSRA DEVELOPMENT IS
POSSIBLE...THOUGH WILL LIKELY BE CONFINED TO AREAS SOUTH OF THE
I44 CORRIDOR. WHATEVER DOES DEVELOP SHOULD EXIT TO THE SOUTHEAST
DURING THE AFTERNOON. ALL THINGS CONSIDERED TODAY WILL BE ANOTHER
PLEASANT DAY WITH HIGHS MAKING IT INTO THE UPPER 70S AND LOWER
80S.

A FEW FUN FACTS FOR SGF...TODAY WILL MARK THE 19TH CONSECUTIVE
DAY WITH HIGHS LOWER THAN THE 90 DEGREE MARK. FOR JULY...THERE
WILL BE MORE DAYS WITH HIGHS IN THE 70S (5) THAN IN THE 90S (2).

TONIGHT THROUGH FRIDAY NIGHT...OUR SEPTEMBER IN JULY TEMPERATURES
WILL CONTINUE. EXPECT QUIET AND CONTINUED COMFORTABLE WEATHER AS
SFC HIGH PRESSURE BRIEFLY CONTROLS OUR WEATHER REGIME.

SATURDAY AND SATURDAY NIGHT...ANOTHER DISTURBANCE WILL ZIP THROUGH
THE NORTHWEST FLOW REGIME LATE FRIDAY NIGHT THROUGH SATURDAY. MCS
DEVELOPMENT IS MOST PROBABLE TO OUR WEST AND NORTHWEST FRIDAY
NIGHT AND WILL LIKELY SEE THE REMNANTS OF THIS ACTIVITY MOVE INTO
THE AREA SATURDAY MORNING...WITH SOME REDEVELOPMENT EXPECTED
DURING THE AFTERNOON HOURS...WHICH MAY RESULT IN A FEW STRONGER
STORMS. HAVE STAYED CONSERVATIVE WITH POPS FOR THE TIME BEING...
WITH BETTER CHANCES OVER THE WESTERN HALF OF THE CWA.
TEMPERATURES WILL REMAIN BELOW AVERAGE.

SUNDAY ONWARD...GFS FIVE WAVE CHARTS CONTINUE TO INDICATE A
CONTINUATION OF A POSITIVE PNA PATTERN WITH RIDGING OVER THE
WESTERN CONUS AND TROUGHING OVER THE EASTERN CONUS WELL INTO NEXT
WEEK. BOTH THE GFS AND ECMWF INDICATE THAT THE WESTERN RIDGE WILL
SHIFT A LITTLE MORE INLAND OVER THE INNER MOUNTAIN WEST...WITH
THE BRUNT OF THE TROUGH OVER THE EASTERN CONUS CENTERING ON THE
NORTHEAST. THIS MAY RESULT IN TEMPERATURES TRYING TO EDGE A
LITTLE MORE TOWARDS AVERAGE. THE FORECAST CHALLENGE REMAINS
TIMING INDIVIDUAL DISTURBANCES GLIDING THROUGH NORTHWEST FLOW
ALOFT. OVERALL...EXPECT BELOW AVERAGE TEMPERATURES NUDGING TO
NEAR AVERAGE BY THE MIDDLE OF NEXT WEEK. ANOTHER PERIOD OR TWO OF
SHRA/TSRA WILL REMAIN POSSIBLE.

GAGAN

&&

.AVIATION...

FRONTAL BOUNDARY EXTENDS NEAR THE INTERSTATE 44 CORRIDOR. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING NEAR THIS
BOUNDARY. PREDOMINATELY IFR CEILINGS ARE LIKELY NEAR THE FRONT.
ANOTHER FRONT IN EAST KANSAS WILL MOVE THROUGH SOUTHWEST MISSOURI
THIS AFTERNOON SHIFTING SURFACE WINDS TO THE NORTH ALONG WITH A
GRADUAL IMPROVEMENT IN CEILINGS.

ANGLE

&&

.CLIMATE...

SEVERAL OF THE OFFICIAL OBSERVATION SITES ACROSS THE MISSOURI
OZARKS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. HERE ARE
THE CURRENT TOP TEN COOLEST AVERAGE TEMPERATURES FOR JULY WITH THE
PROJECTED AVERAGE TEMPERATURE FOR THIS JULY.

             SGF            JLN            VIH            UNO
   1       71.7 (1950)    72.6 (1950)    72.8 (1950)    73.5 (1950)
   2       71.9 (1905)    74.6 (1967)    73.9 (1967)    74.1 (1967)
   3       72.9 (1906)    75.8 (1960)    74.2 (2004)    74.4 (2004)
   4       73.2 (1924)    76.0 (1904)    74.5 (1958)    74.8 (1959)
   5       73.5 (1967)    76.0 (1959)    74.7 (1960)    74.8 (2007)
   6       73.9 (1915)    76.6 (1992)    75.0 (1971)    75.0 (1972)
   7       74.3 (1947)    76.6 (2004)    75.5 (1959)    75.2 (1971)
   8       74.3 (1904)    76.8 (1971)    75.5 (1961)    75.2 (1960)
   9       74.4 (1059)    76.9 (1976)    75.6 (1994)    75.3 (1994)
  10       74.5 (2004)    77.0 (1989)    75.8 (1965)    75.4 (1989)

FORECAST     74.4           76.1           72.8           74.2

THE FORECAST VALUES ARE BASED OFF OF TEMPERATURES THAT HAVE BEEN
OBSERVED THROUGH JULY 29TH ALONG WITH THE FORECAST VALUES FOR
JULY 30TH AND 31ST. THE FORECAST USED WAS ISSUED AT 4 AM...JULY 30TH.

SPRINGFIELD WILL COME VERY CLOSE TO OBSERVING A TOP TEN COOLEST
JULY. THERE IS HIGH CONFIDENCE THAT JOPLIN...ROLLA/VICHY AND WEST
PLAINS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. BASED ON
THE CURRENT FORECAST...ROLLA/VICHY WILL COME VERY CLOSE TO THEIR
COOLEST JULY ON RECORD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 30, 4:30 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT THU JUL 30 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS
  AFTERNOON...MAINLY ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR...AS A COLD FRONT MOVES THROUGH THE REGION. LOCALLY
  HEAVY RAIN AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH A FEW
  STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT
  MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Jul 30, 8:19 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 AM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HEAVY RAIN       SENECA                  36.84N 94.61W
07/30/2009  M1.60 INCH       NEWTON             MO   CO-OP OBSERVER

            RAIN FELL IN ONE HOUR.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:38 PM CDTAreal Flood AdvisorySGFChristian, Greene6 hr
Jul 29, 11:26 PM CDTFlash Flood WarningSGFDouglas, Howell, Shannon, Texas, Wright6 hr
Jul 30, 4:54 AM CDTAreal Flood AdvisorySGFShannon, Texas5 hr
Jul 30, 1:24 PM CDTFlash Flood WarningSGFShannon5 hr
Jul 30, 1:52 PM CDTFlash Flood WarningSGFHowell, Oregon4 hr
Jul 30, 5:57 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon, Texas6 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.